The Cougar Health Services (CHS) pharmacy on the Washington State University Pullman campus now stocks Narcan Nasal Spray, a potentially life-saving treatment for people experiencing an opioid overdose.
The Narcan Nasal Spray kits are free and available to everyone: students, faculty, staff, and community members. Gordon Hedenstrom, director of the CHS pharmacy, said Narcan is very effective in treating the breathing problems and severe sleepiness typically caused by an opioid overdose. It has no effect in people who are not taking opioids and it is safe and easy for anyone to administer.
Hedenstrom encourages anyone who has a friend or family member who uses opioids, or who lives in a high-risk environment, to get a Narcan kit. Opioids include drugs like prescription painkillers (such as Oxycontin and Vicodin), heroin, and fentanyl.
“The state wants our help getting these Narcan kits in the hands of people who need them,” Hedenstrom said. “I’m glad our pharmacy is able to provide this important tool to the community conveniently and at no cost.”
A very effective treatment
Hedenstrom said he started looking into bringing Narcan to the CHS pharmacy after hearing about a graduate student who was interested in getting it for a family member.
During his research, he discovered the Washington State Department of Health’s (WSDOH) Naloxone Distribution Program and applied to make the CHS pharmacy a participant.
As part of the Naloxone Distribution Program, the WSDOH provides Narcan to CHS at no cost. The program also provides a statewide standing order to dispense naloxone (the chemical used in Narcan Nasal Spray), so individuals seeking Narcan do not need a prescription from a physician to obtain it, Hedenstrom said.
“The Narcan Nasal Spray is kept in a secure location in the pharmacy and is available for anyone who asks for it,” Hedenstrom said. “We will not ask any personal questions, but the state requires us to ask if they previously used a naloxone kit to successfully reverse an opioid overdose.”
People picking up the kits will be asked to watch a six‑minute training video before leaving the pharmacy. The video explains what an opioid overdose looks like, how to check the person for a response, how Naloxone works, and how to administer it.
A compounding ripple effect
A survey conducted by the American College Health Association (ACHA) in 2020, just prior to the onset of the COVID‑19 pandemic, showed that about 5% of WSU Pullman student respondents have used (non‑medical) prescription opioids such as hydrocodone, fentanyl, morphine, and oxycodone at some point. Further, 1% of respondents reported non‑medical use of prescription medications in the last three months, either taking them without a prescription, taking more medication than prescribed, or taking them more often than prescribed.
Patricia Maarhuis, senior health promotion specialist in CHS, said the percentages are on par with other universities across the nation that participated in the ACHA survey.
“Some people use opioids for hedonic purposes such as to get high for pleasure, but many of them are using it for coping,” she said. “They may be worried about the COVID‑19 pandemic or feeling isolated, depressed, and anxious.”
Maarhuis said opioids are very addictive, and when mixed with alcohol or other drugs, they are very dangerous. Narcan is an important tool that helps reduce harm to overdosed individuals and the community at large.
“No one wants to come into a room to discover a friend or family member who has overdosed on opioids, and not be able to do anything to help,” she said. “Yes, you should call for an ambulance, but having Narcan gives you a way to take action right away.”
According to the Centers for Disease Control and Prevention, nearly 500,000 people died in the United States from an overdose involving an opioid between 1999 and 2019.
The crises has touched every corner of the country, according to the U.S. Department of Agriculture, and the impact on small towns and rural places has been particularly significant.